High Wind, Southwest Utah/Cedar City/Milford
- When
- April 2, 10:00 AM MST to 4:00 PM MST
- Where
- Southwest Utah/Cedar City/Milford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
A strong spring storm caused the winds to howl across much of Utah ahead of a cold front. Large sandstorms from recently plowed fields swept across many of the western Utah valleys.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong spring storm caused the winds to howl across much of Utah ahead of a cold front. Large sandstorms from recently plowed fields swept across many of the western Utah valleys. Very low visibility in the Eagle Mountain area contributed to a school bus crash. The bus was already going slow when it crashed, so there were no injuries. The wind also flipped a semi trailer on I-80. A tree fell on an apartment building near the University of Utah causing structural damage, and a billboard toppled onto a building in Murray. The winds downed powers lines and blew shingles off roofs in many areas of the Salt Lake Valley. Wind gusts were in the 50 to 70 mph range in the valleys, with 70 to 100 mph wind gusts in some mountain locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 2:41 AM MST, 7 hours 19 minutes earlier.
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 AM MST WED APR 2 2003
CORRECTION TO ADD SNOW ADVISORY INFORMATION
.SYNOPSIS...STRONG SOUTHWEST FLOW EARLY TODAY WILL GIVE WAY TO A
COLD FRONT WHICH WILL MOVE ACROSS THE AREA TODAY. UNSEASONABLY COOL
AND UNSETTLED WEATHER BEHIND THE FRONT WILL CONTINUE THROUGH THE
WEEKEND.
.DISCUSSION...OVERALL NOT A BIG CHANGE IN THINKING. BIGGEST CHANGE
IS THAT THE GFS NOW PUSHES THE COLD FRONT INTO SOUTHERN UT NEAR OR
SLIGHTLY AHEAD OF THE MOVEMENT ACROSS THE NORTH. GIVEN THE DEPTH OF
THE TROF ALONG THE COAST AND THE SHORTWAVE EJECTING EAST THROUGH THE
BOTTOM OF THE TROF THIS IS ENTIRELY REASONABLE AND WILL BE
ACCEPTED. THE MAIN DIFFERENCE FOR THE FORECASTS IS THAT THE STRONG
WINDS WILL DECREASE IN THE SOUTHWEST VALLEYS BY AFTERNOON JUST LIKE
THE IN NORTHWEST. SO WILL BE ADJUSTING THE WIND ADVISORY TIMING FOR
THE SOUTHWEST TO END AT MIDDAY. MOUNTAIN WINDS HAVE NOT BEEN
TERRIBLY IMPRESSIVE SO FAR BUT AS THE JET SHIFTS INTO WESTERN UT
THIS MORNING AND THE FRONT APPROACHES ITS HARD TO BELIEVE THAT AT
LEAST THE RIDGES WONT GET VERY WINDY TOO. SO WILL LEAVE THE
MOUNTAIN WARNINGS ABOUT AS THEY ARE EXCEPT TO KEEP THE WESTERN
UINTAS AND WASATCH PLATEAU GOING INTO THE AFTERNOON.
AS FAR AS PRECIP GOES IT VERY HARD TO SEE WHERE THE SOUTH CAN GET
MUCH MOISTURE. WILL DROP MENTION OF PRECIP IN THE CDC AND KANAB
ZONES AND LOWER THE SEVIER VALLEY A BIT FOR TONIGHT BUT OTHERWISE
THE AFTERNOON PACKAGE LOOKS FINE. WILL DO A SNOW ADVISORY FOR THE
WASATCH RANGE FOR THIS AFTERNOON AND TONIGHT.
A SECONDARY SHORTWAVE MOVING PAST EARLY THURSDAY SHOULD KEEP SHOWERS
OVER THE NORTH THEN IT LOOKS LIKE QUITE A BIT OF A BREAK LATE
THURSDAY TO FRIDAY EVENING. THE NEXT WELL ORGANIZED IMPULSE MOVES
ACROSS FRIDAY NIGHT/EARLY SATURDAY AND COULD SPREAD PRECIP SOUTH TO
CDC. THEN COLD AND UNSETTLED THROUGH SUNDAY BEFORE A SHORTWAVE
RIDGE TAKES CONTROL MONDAY THROUGH WEDNESDAY.
SLC 664 CDC 111 SANDERS
.SLC...HIGH WIND WARNING ALL MOUNTAINS
WIND ADVISORY ALL VALLEYS EXCEPT CACHE VALLEY..UINTA BASIN
AND CASTLE COUNTRY. SEE SLCNPWSLC FOR DETAILS.
...SNOW ADVISORY WASATCH MOUNTAINS INCLUDING EXTREME SOUTHEAST
IDAHO THIS AFTERNOON/TONIGHT.IDZ024-025-UTZ001>021-WYZ021-031400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MST WED APR 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY A COLD FRONT WILL PUSH ACROSS THE AREA TODAY. VERY STRONG SOUTH WINDS WILL BE COMMON AHEAD OF THE FRONT WITH HIGH WIND WARNINGS AND ADVISORIES IN EFFECT FOR MOST AREAS. MOUNTAIN SNOW WILL ALSO BE COMMON THIS AFTERNOON AND TONIGHT WITH A SNOW ADVISORY FOR THE WASATCH MOUNTAINS. SEE SLCNPWSLC AND SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY VERY COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND. HOWEVER NO WIDESPREAD HAZARDOUS CONDITIONS ARE EXPECTED DURING THIS TIME FRAME. MONDAY AND TUESDAY WILL BE DRIER WITH A WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327990, 5327991, 5327992, 5327993, 5327994, 5327995.